Alert archive / Texas / Hard Freeze Warnings in 2021

Hard Freeze Warning 3, NWS Austin/San Antonio, TX

February 19, 202133 counties in Texas

NWS Austin/San Antonio, TX issued this hard freeze warning at Feb 19, 2021, 2:08 PM CST for 33 counties in Texas. It took effect at Feb 19, 2021, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 2:08 PM CST (20:08 UTC)
In effect from
Feb 19, 2021, 9:00 PM CST
Expired
Feb 20, 2021, 9:00 AM CST
In force
12 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 8.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS74 KEWX 192008
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
208 PM CST Fri Feb 19 2021

TXZ171>173-183>194-202>209-217>225-228-201100-
/O.NEW.KEWX.HZ.W.0003.210220T0300Z-210220T1500Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
208 PM CST Fri Feb 19 2021

...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST SATURDAY...

* WHAT...Sub-freezing temperatures as low as 21 expected.

* WHERE...All of south central Texas.

* WHEN...From 9 PM this evening to 9 AM CST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...One last night of bitterly cold
  temperatures. Low temperatures will be in the 20s for most of 
  South Central Texas with a few spots in the upper teens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
920 
WWUS74 KEWX 201507
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
907 AM CST Sat Feb 20 2021

TXZ171>173-183>194-202>209-217>225-228-201615-
/O.EXP.KEWX.HZ.W.0003.000000T0000Z-210220T1500Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Eagle Pass, Crystal City, Pearsall, Pleasanton, 
Floresville, Karnes City, Gonzales, Cuero, Hallettsville, 
and Carrizo Springs
907 AM CST Sat Feb 20 2021

...HARD FREEZE WARNING HAS EXPIRED...

We have let the Hard Freeze Warning expire as most areas have
warmed to above 32 degrees. However, a few spots in low lying 
areas and with deeper residual snow will remain below freezing for
the next hour or two. 

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this hard freeze warning went out at Feb 19, 2:00 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 19, 2:00 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
200 PM CST Fri Feb 19 2021

.SHORT TERM (Tonight through Saturday Night)...
The upper level flow will become zonal over the next 24 hours and
surface high pressure will move across South Central Texas. This
will bring mostly clear skies and light winds tonight. Good
radiational cooling will drop low temperatures into the 20s and
upper teens. We have issued a Hard Freeze Warning for the entire CWA
for overnight. This will be the last subfreezing morning for this
event. High pressure will ensure mostly sunny skies Saturday and
warming temperatures. Additionally, winds will become southeasterly
to southerly as the high moves to the east. High temperatures
Saturday will climb to the upper 40s over the northeast and north,
the 50s over most of the area, and the lower 60s in the southwest.
Saturday night moisture will increase with the southerly flow. Skies
will become partly to mostly cloudy. There is some chance for fog to
develop, but that remains uncertain and we will leave it out for
now. Temperatures will be warmer with lows ranging from the middle
30s to the middle 40s.

&&

.LONG TERM (Sunday through Friday)...
Southerly flow ahead of an upper level trough moving across the
Plains maintains a warming and moistening trend going into Sunday.
Cannot rule out a few patches of fog and drizzle in the morning. As
the trough moves further east, it forces a cold front across our area
late Sunday into Sunday evening. There may be a shower or two along
the US highway 77 corridor to near the Coastal Plains in the evening.
Cold advection behind this front will be much weaker than the last
couple of weeks, however, with much of the Hill Country into parts
of Central Texas only having a light freeze Monday morning. Highs on
Monday will be only slightly cooler than Sunday. The warming trend
resumes on Tuesday as southerly winds return. Wednesday will be the
warmest day of the forecast. Then, another upper level trough and
surface cold front move across our area on Thursday. This brings a
possibility of isolated to widely scattered showers Thursday into
Thursday night. Although the model consensus dries us out by next
Friday, some ensembles keep slight chances as another upper level
trough approaches for next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              23  50  38  60  35 /   0   0   0  -   -
Austin Bergstrom Intl Airport  19  51  37  62  35 /   0   0   0  -   -
New Braunfels Muni Airport     22  57  41  67  38 /   0   0   0  -   -
Burnet Muni Airport            21  51  39  61  33 /   0   0   0   0  -
Del Rio Intl Airport           25  56  40  64  37 /   0   0   0   0   0
Georgetown Muni Airport        20  48  36  59  33 /   0   0   0  -   -
Hondo Muni Airport             20  57  39  66  36 /   0   0   0   0  -
San Marcos Muni Airport        20  53  38  64  36 /   0   0   0  -   -
La Grange - Fayette Regional   23  53  43  62  38 /   0   0   0  -   10
San Antonio Intl Airport       23  54  42  64  38 /   0   0   0  -   -
Stinson Muni Airport           24  56  42  67  39 /   0   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Hard Freeze Warning from 9 PM this evening to 9 AM CST Saturday for
Atascosa-Bandera-Bastrop-Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-
Dimmit-Edwards-Fayette-Frio-Gillespie-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Kerr-Kinney-Lavaca-Lee-Llano-Maverick-Medina-Real-
Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.

&&

Short-Term/Aviation...05
Long-Term...04
Decision Support...Treadway
Hazardous weather outlook, Feb 19, 3:13 AM CST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
313 AM CST Fri Feb 19 2021

TXZ171>173-183>194-202>209-217>225-228-201200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
313 AM CST Fri Feb 19 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A Hard Freeze Warning is in effect across all of South Central
Texas through 10 am. Continue plumbing precautions to prevent
frozen or bursting pipes due to this cold weather. Hazardous
travel remains possible on snow/ice covered roadways.

Another hard freeze is possible tonight across much of South
Central Texas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Freezing temperatures will linger into Saturday morning possibly
causing additional problems for pipes across the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Hard Freeze Warnings in Texas, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.